Format

Send to:

Choose Destination
See comment in PubMed Commons below
Transplantation. 2003 Jul 27;76(2):426-9.

Higher surgical wound complication rates with sirolimus immunosuppression after kidney transplantation: a matched-pair pilot study.

Author information

  • 1Department of Surgery, University of California, Davis, Medical Center, Sacramento, California 95817, USA. christoph.troppmann@ucdmc.ucdavis.edu.

Abstract

Sirolimus, a potent new immunosuppressant, has been anecdotally associated with surgical wound complications. We studied postoperative surgical wound complications in 15 kidney recipients receiving sirolimus, prednisone, and tacrolimus or cyclosporine (study group) compared with 15 recipients receiving tacrolimus, prednisone, and mycophenolate mofetil who were pair-matched for surgical wound complication risk factors. Surgical wound complications were defined as any complication related to the surgical transplant wound requiring reintervention. Fifty-three percent of the study group and 7% of the control group experienced more than one surgical wound complication (P=0.014), and the relaparotomy incidence was 33% and 7%, respectively. Four graft losses have occurred since the beginning of the study: one chronic rejection and two deaths with function in the study group, and one death with function in the control group. At 1 year, graft survival for study recipients compared with control recipients was 87% and 93%, respectively; patient survival was 93% in both groups. Recipients receiving sirolimus demonstrated a significantly higher surgical wound complication rate, but graft and patient survival were not affected. Peritransplant immunosuppression with sirolimus and steroids warrants careful consideration, particularly in recipients with surgical complication risk factors.

PMID:
12883205
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk